Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 137, NWS Midland/Odessa, TX

May 22, 2017Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2017, 6:41 PM CDT for Pecos County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2017, 6:41 PM CDT (23:41 UTC)
Expired
May 22, 2017, 7:30 PM CDT
In force
49 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 144 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:52 PM CDTHAIL 110 W Fort Stockton, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WUUS54 KMAF 222341
SVRMAF
TXC371-230030-
/O.NEW.KMAF.SV.W.0137.170522T2341Z-170523T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
641 PM CDT MON MAY 22 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Western Pecos County in southwestern Texas...

* Until 730 PM CDT

* At 640 PM CDT, severe thunderstorms were located along a line
  extending from 12 miles northwest of Fort Stockton to near Hovey,
  moving southeast at 30 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Fort Stockton, Belding, Firestone Test Track, Fort Stockton-Pecos
  County Airport and Sierra Madera.

THIS INCLUDES Interstate 10 between mile markers 237 and 284.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3113 10298 3084 10240 3034 10298 3074 10354
TIME...MOT...LOC 2340Z 308DEG 41KT 3105 10298 3067 10341 

HAIL...1.00IN
WIND...<50MPH
 
$$

Strobin
2 follow-up statements
103 
WWUS54 KMAF 222356
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
656 PM CDT MON MAY 22 2017

TXC371-230030-
/O.CON.KMAF.SV.W.0137.000000T0000Z-170523T0030Z/
Pecos TX-
656 PM CDT MON MAY 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR WESTERN PECOS COUNTY...

At 654 PM CDT, severe thunderstorms were located along a line
extending from near Fort Stockton to near Hovey, moving southeast at 
30 mph. A report of quarter size hail 10 miles west of Fort Stockton 
at 652 PM CDT was called into the NWS.

HAZARD...Quarter size hail. 

SOURCE...Public. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Fort Stockton, Belding, Firestone Test Track, Fort Stockton-Pecos
County Airport and Sierra Madera.

THIS INCLUDES Interstate 10 between mile markers 237 and 284.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3113 10298 3084 10240 3034 10298 3074 10354
TIME...MOT...LOC 2354Z 308DEG 41KT 3097 10286 3059 10329 

HAIL...1.00IN
WIND...<50MPH
 
$$

Strobin
983 
WWUS54 KMAF 230021
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
721 PM CDT MON MAY 22 2017

TXC371-230030-
/O.EXP.KMAF.SV.W.0137.000000T0000Z-170523T0030Z/
Pecos TX-
721 PM CDT MON MAY 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PECOS COUNTY WILL
EXPIRE AT 730 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3113 10298 3084 10240 3034 10298 3074 10354
TIME...MOT...LOC 0020Z 308DEG 41KT 3080 10260 3042 10303 

$$

33

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:48 PM CDT, 53 minutes earlier.

Area forecast discussion, May 22, 5:48 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
548 PM CDT Mon May 22 2017

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Expect thunderstorms to become more widespread through 23/00Z, so have
included a mention of TSRA in all area terminals.  Gusty and
variable winds could accompany any of the storms, in addition to
hail.  Think thunderstorms could be east of all area terminals by
23/04Z too.  A cold front will move south into the area late
tonight with gusty north winds behind it.  Ceilings will lower to
MVFR behind the front for a few hours, and could dip to IFR.
Expect VFR conditions areawide after 23/17Z.

&&

.PREV DISCUSSION... /issued 155 PM CDT Mon May 22 2017/

Water vapor depicts will a defined a shrtwv trof INVOF nrn NM
tracking se within NW flow aloft with trof axis extending sw
across NM. As lift assocd with shrtwv trof moves se into ern NM/W
TX it will encounter surface dwpnts around 55. Lift will be
modulated by mid level LR's 7h-5h of 8-8.5 LR's and MLCAPES of
1000-1500 J/KG result. A low level thermal/moisture gradient will
develop across ern NM too. This is a good pattern for tstms (MCS)
to develop in, bulk shear is forecast to be over 50kts and severe
storms are expected. 0-1km and 0-3km SRH do depict 300 m2/s2 or so
along the outflow, but LCLs are high, thus a non-zero probability
of a tornado. NAM12 continues to have the QPF max across the e
and GFS a little farther w. Confidence is high that severe storms
will come out somewhere between INK-SNK. There could even be 2
separate areas of storms, one that initiates in far SE NM or W PB
and another off to the nw initiating in ern NM or the wrn S Plain.
The forecast already has high PoPs in and will probably not make
too much change. Recent heavy rainfall across
Mitchell/Scurry/Howard Counties does raise concern for at least
localized flash flooding and responses along Colorado River and
tributaries. A cold front will follow Tue AM and models are in
agreement that post-frontal precip will develop. It will be
noticeably cooler Tue in wake of the front, but clouds will likely
break out late. Thereafter a modest warm-up on Wed followed by a
strong trend from the lower left to upper right. 85h temps 31C and
downslope wind will easily push temps into the U90s-L100s.
Dryline will probably hang up across far srn CWFA, may be storm in
Terrell Co.. A little cooler but still hot Fri-Sat with a
possible front on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     57  72  52  85 /  80  50  10   0
Carlsbad                       55  74  51  91 /  20  10   0   0
Dryden                         64  78  57  86 /  30  40  10   0
Fort Stockton                  59  72  54  89 /  50  40  10   0
Guadalupe Pass                 54  68  52  85 /  10  10   0   0
Hobbs                          52  69  48  84 /  60  20  10   0
Marfa                          53  75  48  88 /  30  20  10   0
Midland Intl Airport           56  72  53  85 /  70  40  10   0
Odessa                         56  71  53  85 /  70  40  10   0
Wink                           58  74  52  89 /  50  30  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 22, 1:58 PM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
158 PM CDT Mon May 22 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
158 PM CDT Mon May 22 2017 /1258 PM MDT Mon May 22 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are possible across most areas this afternoon, evening
and potentially overnight. The greatest areal coverage of
thunderstorms look to begin across Southeast New Mexico this
afternoon, shifting southeast into the Permian Basin this evening.
Some storms are expected to become severe with large hail and
damaging winds the main threats. The stronger storms will also be
capable of producing locally heavy rainfall and flash flooding.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A cold front is expected to generate more thunderstorms across the
region Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation likely requested this afternoon and this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 22, 5:24 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
524 PM CDT MON MAY 22 2017

NMZ034-TXZ058>060-067-222315-
Southern Lea County NM-Loving TX-
Reeves County and Upper Trans Pecos TX-Ward TX-Winkler TX-
524 PM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEA...NORTHWESTERN
REEVES...NORTHWESTERN WARD...WINKLER AND LOVING COUNTIES UNTIL 615 PM
CDT/515 PM MDT/...

At 523 PM CDT/423 PM MDT/, trained weather spotters reported a strong
thunderstorm over Mentone, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kermit, Jal, Wink, Mentone, Winkler County Airport, Bennett and Slash
Ranch.

A severe thunderstorm watch remains in effect until 900 PM CDT/800 PM
MDT/ for southeastern New Mexico.

LAT...LON 3156 10378 3173 10392 3211 10317 3177 10285
TIME...MOT...LOC 2223Z 239DEG 49KT 3171 10361

33
Special weather statement, May 22, 5:27 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
527 PM CDT MON MAY 22 2017

TXZ075-081-222315-
Pecos TX-Big Bend Area TX-
527 PM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND
NORTHEASTERN BREWSTER COUNTIES UNTIL 615 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Marathon, moving southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Longfellow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3024 10310 3032 10306 3018 10257 2995 10272
TIME...MOT...LOC 2227Z 299DEG 24KT 3023 10296

44
Special weather statement, May 22, 5:48 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
448 PM MDT MON MAY 22 2017

NMZ027-028-222330-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
448 PM MDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
530 PM MDT...

At 448 PM MDT, Doppler radar was tracking strong thunderstorms near
Hope, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carlsbad, Artesia, Hope, Avalon, Living Desert State Park, Seven
Rivers Airport, Lakewood, Brantley Lake State Park, Cottonwood, Seven
Rivers, Carlsbad North, Artesia Municipal Airport, Dayton, Atoka and
Lake Avalon.

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern New Mexico.

LAT...LON 3246 10484 3296 10484 3296 10413 3242 10408
      3245 10485
TIME...MOT...LOC 2248Z 259DEG 67KT 3286 10478

33
Special weather statement, May 22, 5:51 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
551 PM CDT MON MAY 22 2017

TXZ081-222330-
Big Bend Area TX-
551 PM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 630
PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Marathon, moving south at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Brewster
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3018 10336 3018 10323 2985 10305 2985 10345
TIME...MOT...LOC 2251Z 356DEG 22KT 3009 10329

44
Special weather statement, May 22, 6:09 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
609 PM CDT MON MAY 22 2017

TXZ058-074-075-230000-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
609 PM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...NORTH
CENTRAL BREWSTER...SOUTH CENTRAL REEVES AND SOUTHEASTERN JEFF DAVIS
COUNTIES UNTIL 700 PM CDT...

At 608 PM CDT, Doppler radar was tracking strong thunderstorms 11
miles southeast of Balmorhea State Park, or 18 miles northeast of
Fort Davis, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Davis, Balmorhea, Toyahvale, Hovey, Balmorhea Lake, Balmorhea
State Park, Star Mountain, Firestone Test Track and Fort Davis
National Historical Site.

THIS INCLUDES Interstate 10 between mile markers 212 and 246.

LAT...LON 3051 10391 3098 10379 3106 10310 3053 10310
TIME...MOT...LOC 2308Z 259DEG 49KT 3080 10369

33
Special weather statement, May 22, 6:37 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
637 PM CDT MON MAY 22 2017

TXZ067>069-075-230015-
Pecos TX-Crane TX-Upton TX-Ward TX-
637 PM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...
NORTHEASTERN WARD...CRANE AND NORTHWESTERN UPTON COUNTIES UNTIL 715
PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Monahans, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monahans, Crane, Thorntonville, Royalty, Monahans Sandhills State
Park, Imperial, Tubbs Corner, Crane County Airport, Roy Hurd Memorial
Airport and Cordona Lake.

THIS INCLUDES Interstate 20 between mile markers 79 and 88.

LAT...LON 3141 10300 3164 10289 3161 10224 3115 10239
TIME...MOT...LOC 2337Z 284DEG 41KT 3150 10279

33

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:01 PM CDTRiver Flood WarningMAFBrewster19 hr
May 22, 10:11 AM CDTRiver Flood WarningMAFBrewster42 hr
May 22, 3:58 PM CDTSpecial Weather StatementMAFCulberson47 min
May 22, 4:23 PM CDTSpecial Weather StatementMAFPecos52 min
May 22, 4:42 PM CDTSpecial Weather StatementMAFCulberson48 min
May 22, 5:01 PM CDTSpecial Weather StatementMAFPecos44 min
May 22, 5:24 PM CDTSpecial Weather StatementMAFLoving, Winkler51 min
May 22, 5:27 PM CDTSpecial Weather StatementMAFBrewster48 min
May 22, 5:51 PM CDTSpecial Weather StatementMAFBrewster39 min
May 22, 5:54 PM CDTSevere Thunderstorm WarningMAFBrewster51 min
May 22, 6:09 PM CDTSpecial Weather StatementMAF51 min
May 22, 6:37 PM CDTSpecial Weather StatementMAFCrane38 min
May 22, 6:44 PM CDTSpecial Weather StatementMAFYoakum46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.